On Sunday Deb began to receive her second chemo drug, Cytoxan, which is given on Day -3 and Day -2. This is a strong chemo drug, and Deb was feeling tired and out of it all day. Saturday we took a walk, but Sunday she did not feel up to walking.
Graft vs Host Disease (GVHD) is a side effect that can occur in allogeneic transplant patients, even with a matched donor. With GVHD, the transplanted donor immune cells attack the patient’s body. There are two medications given to help prevent GVHD, which can range from mild to severe. Acute GVHD usually occurs within the first 100 days after the transplant. Signs of this include skin rashes and blisters, gastrointestinal problems and jaundice. Chronic GVHD usually occurs three months to a year or more after the transplant.
In addition to receiving the two drugs normally given for GVHD, Deb was offered the option to participate in a Phase 3 Clinical Trial for a new drug that is being tested. The trial drug is US-ATG-F and is given over three days. This is a double-blind study, so they do not tell the patient whether they are receiving the drug or a placebo. There are 250 patients enrolled in this clinical trial at 40 transplant centers. The drug is administered over three days, Day ‑3, Day ‑2 and Day ‑1. Deb was eager to participate in the trial and began receiving the drug late Sunday afternoon, with the first dose to be administered over a period of 16 hours. Unfortunately, she had a severe reaction to it (so we know she was receiving the drug, not the placebo). Her blood pressure dropped, her heart rate went from a normal of 65 up to 145, she spiked a fever of 102 degrees, had shortness of breath and trouble breathing, and her face became red and swollen. They stopped the drug and she got better, then they started it again and the reactions recurred. The doctor said that these reactions happen with some regularity, however Deb has decided to withdraw from the trial as this was a scary experience for her. Andy and I are both in agreement that she should withdraw. She is doing much better now, resting as she got little sleep last night, and is receiving her second (and last) dose of Cytoxan.
Deb said she had the distinction of being the sickest patient in the unit last night – not something that she is aspiring to again! The nurses were wonderful and monitored her closely all night and are on top of everything. The doctor said Deb is doing fine. There will be more reactions over the next couple of weeks; this is anticipated and the medical staff is prepared to deal with them. Deb is looking forward to a day without chemo tomorrow, and is ready to receive her stem cell transplant on Wednesday.